I'm a 26 year old female and I've noticed that after I orgasm, my heart rate slows down drastically and the beat becomes irregular. I dont experience faintness or dizzyness or chest pain during this event. The only additional symptom is that my heart beat feels extremely strong. I normally have low blood pressure and my normal heart rate is usually 70-80. The events can last from 10 seconds to a few minutes.
I have had an ECG within the past year and there were no abnormal findings. When I exercise, my heart rate increases as one would expect.
Is this normal or should I get my heart checked out by a doctor?
I notice the "fibrillation" in your heading? I don't think atrial fibrillation manifest with a sudden slow heart rate (it may, but this is very uncommon). After an orgasm, if you went into AF, your heart rate would likely be far above 100.
That said, what you experience is very common and I have this myself. Sometimes after brief exercise like climbing 4-5 levels of stairs, but strangely enough it's far worse after sex. I think I remember one doctor explaining it to me once, it has something to do with your vagus nerve (the nerve responsible for slowing your heart rate) kicks in after having an orgasm, which slows the heart rate. This will be felt as strong beats because your circulation (how rapid the blood circulated in liter pr minute) is "lagging" compared to the heart rate, so the heart is filled with more blood for each stroke.
Adrenalin, on the other hand, has a half-life of three minutes in the body, so when your vagus nerve is slowing the heart rate, other spots in the heart are still stimulated by adrenalin and may produce lots of premature beats (PACs or PVCs) which may cause the irregular heart rhythm. You may also occationally have a PAC or a PVC after every normal heart beat, which will be experienced as a slow rhythm (this is less likely).
Yes, what you experience is probably normal but it's never wrong to ask a doctor if you have questions regarding the heart. Those things can get stuck on your mind and possibly affect your sexual life, so if you are in doubt, ask your doctor.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.